Drugs suspected to be involved in the DDI-summary
Complete list of drugs taken by the patient
Oxcarbazepine 300 mg/12h, Olanzapine 20mg/24h, Haloperidol, Biperiden 2mg/24h, Amisulpride 400mg/8h, Lorazepam 1mg/12h, Topiramate 50mg/12h.
Clinical case description
This woman went to the emergency room because she suffered a sexual aggression and started BIC/FTC/TAF as post-exposure prophylaxis. She was taking oxcarbazepine as concomitant medication due to epilepsy, which could decrease bictegravir and tenofovir alafenamide plasma concentrations due to induction of CYP3A, UGT1A1, and P-gp. For this reason, we recommended her switching oxcarbazepine 300mg/12h to levetiracetam 500mg/12h while taking BIC/FTC/TAF.
Personal information from the specialist-detail
The case describes the potential interaction between BIC/FTC/TAF and oxcarbazepine, an enzyme inducer that could reduce TAF and BIC levels, with the consequent risk of virologic failure and development of resistance mutations. The use of oxcarbazepine in HIV patients complicates ART selection, as its inducing effect may affect PI, INSTI, NNRTI and TAF. Alternatives may include darunavir boosted with ritonavir or other antiepileptic drugs.
This case is useful to highlight that the risk of drug-drug interactions should always be assessed when starting a new medication. Also that we should raise awareness among emergency and primary care physicians to use tools (e.g. Liverpool website) to rule out possible interactions.
Another aspect to keep in mind is to change antiepileptic treatment in a stable patient to avoid interactions with ART, especially in post-exposure prophylaxis. In some patients, finding the right drug and dose of antiepileptic drugs can be complex and the consequences of having a seizure after switching medication is potentially dangerous. In this case, oxcarbazepine was switched to levetiracetam, without subsequent seizures being reported.